Endocrinol Metab > Volume 22(4); 2007 > Article
Journal of Korean Endocrine Society 2007;22(4):282-286.
DOI: https://doi.org/10.3803/jkes.2007.22.4.282    Published online August 1, 2007.
A Case of Neutropenic Enterocolitis Complicating Methimazole-induced Agranulocytosis.
Sang Hyun Park, In Sung Cho, Hyun Jin Kim, Soo Jung Gong, Nae You Kim, Jung Ae Lee
Department of Internal Medicine, Eulji University School of Medicine.
Abstract
Agranulocytosis is a rare complication of antithyroid drug therapy. Neutropenic enterocolitis is characterized by neutropenia plus cecal and ascending colon inflammation, and this is the most feared side effect of agranulocytosis. This is a rare complication of chemotherapy for treating hematological malignancies and less commonly, of the medication used for treating other diseases (e.g., hyperthyroidism). The mortality rate varies from 50 to 100%, with most deaths being due to bowel perforation and sepsis. Therefore, early recognition and proper medical management of neutropenic enterocolitis is important. Recently, early recognition and progress in the management have probably reduced the mortality of this malady, yet there have been no prospective randomized trials or high-quality retrospective studies on the treatment of neutropenic enterocolitis. Therefore, standardized recommendations concerning the indications for surgery cannot be made, but most of these patients are probably not candidates for surgical intervention. Non-surgical management may be a reasonable initial approach for those patients presenting without significant complications such as peritonitis, perforation or bleeding. We report here on a case that was treated with successful medical management for neutropenic enterocolitis that occurred when administering methimazole therapy as an antithyroid drug.
Key Words: Agranulocytosis, Methimazole, Neutropenic enterocolitis


Editorial Office
101-2503, Lotte Castle President, 109 Mapo-daero, Mapo-gu, Seoul 04146, Korea​
Tel: +82-2-716-2428    Fax: +82-2-714-5103    E-mail: journal@endocrinology.or.kr                

Copyright © 2022 by Korean Endocrine Society.

Developed in M2PI